Rajeev V. Venkayya; R. Michael Poole; William H. Pentz
Venkayya R., Poole R., Pentz W.; Respiratory Failure from Procainamide-induced Myopathy. Ann Intern Med. 1993;119:345-346. doi: 10.7326/0003-4819-119-4-199308150-00026
Download citation file:
Published: Ann Intern Med. 1993;119(4):345-346.
TO THE EDITOR:
Procainamide can cause respiratory failure [1-3] that has been attributed to diaphragmatic weakness from impaired neuromuscular junction transmission; in previously reported cases, all but one patient had preexisting myasthenia gravis . We report a patient who, while taking procainamide, developed respiratory failure caused by necrotizing myopathy with diaphragm involvement. Electrodiagnostic evaluation showed no neuromuscular junction abnormality.
A 74-year-old man developed supraventricular arrhythmias after coronary artery bypass grafting and was treated with procainamide. Two weeks later arm weakness and back and shoulder pain developed. Physical examination showed muscle tenderness and symmetric proximal weakness. Reflexes and sensation were normal. He had a sterile, exudative pleural effusion. The creatine kinase level was 18 000 IU/L with a normal MB fraction. The urine myoglobin level was elevated. Renal function, Westergren sedimentation rate, and antinuclear antibody levels were normal. Anti-double-stranded DNA and anti-histone antibodies were positive. Procainamide was withdrawn.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only